Flash Flood, Washington
- When
- September 17, 9:40 PM EST to September 18, 2:00 AM EST
- Where
- Washington County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan affected the Mid Atlantic Region on the 17th and 18th. Numerous tornadic thunderstorms produced widespread damage across most of Maryland, from the western panhandle to the lower southern counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The remnants of Hurricane Ivan affected the Mid Atlantic Region on the 17th and 18th. Numerous tornadic thunderstorms produced widespread damage across most of Maryland, from the western panhandle to the lower southern counties. Frederick County was hardest hit by tornadoes with around 40 structures damaged. Washington and Allegany Counties once again bore the brunt of the flooding as small streams and creeks rose out of their banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 3:06 PM EST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT FRI SEP 17 2004 HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY && .LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009... MDC017...MDC031...MDC033...MDC037. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013... MDC021...MDC025...MDC027...MDC043. VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113... VAC157. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO CULPEPER 38.47N 78.00W
09/17/2004 CULPEPER VA AMATEUR RADIO
SIGHTED
0420 PM TORNADO FRONT ROYAL 38.92N 78.18W
09/17/2004 WARREN VA COUNTY OFFICIAL
IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED
0420 PM TORNADO WOLFTOWN 38.36N 78.35W
09/17/2004 MADISON VA EMERGENCY MNGR
STRUCTURAL DAMAGE AND NUMEROUS TREES DOWN.
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
0427 PM TORNADO WARRENTON 39.72N 77.78W
09/17/2004 FRANKLIN MD COUNTY OFFICIAL
IN THE AREA. HOUSE COLLAPSED. TORNADO ON GROUND.
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
0432 PM TORNADO WINCHESTER 39.17N 78.18W
09/17/2004 CITY OF WINCHESTER VA AMATEUR RADIO
BUILDINGS COLLAPSED NEAR AIRPORT
0438 PM TORNADO FREDERICKSBURG 38.30N 77.49W
09/17/2004 CITY OF FREDERICKS VA UNKNOWN
SIGHTED AT DIXON ST. AND RIVER
0442 PM TORNADO STONES CORNER 38.33N 77.39W
09/17/2004 STAFFORD VA EMERGENCY MNGR
TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
0525 PM TORNADO STANARDSVILLE 38.30N 78.44W
09/17/2004 GREENE VA EMERGENCY MNGR
STRUCTURAL DAMAGE AND TREES DOWN.
0529 PM TORNADO WOODBRIDGE 38.64N 77.26W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
HOADLEY ROAD AND ROUTE 234.
0535 PM TORNADO HUGHESVILLE 39.10N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.
0535 PM TORNADO RHOADESVILLE 38.27N 77.93W
09/17/2004 ORANGE VA AMATEUR RADIO
AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER.
2 SILOS. TREE THROUGH HOUSE.
0540 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
0544 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
0546 PM TORNADO MIDDLETOWN 39.03N 78.28W
09/17/2004 FREDERICK VA EMERGENCY MNGR
WAYSTATION WAS HIT.
0552 PM TORNADO HAMILTON 39.13N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
DAMAGE IN HAMILTON AND PURCELLVILLE.
0555 PM TORNADO CENTREVILLE 38.85N 77.44W
09/17/2004 FAIRFAX VA EMERGENCY MNGR
1-66 AND ROUTE 28.
0556 PM TORNADO UNIONVILLE 38.26N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.
0603 PM TORNADO LAHORE 38.20N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
522 TREES DOWN.
0612 PM TORNADO DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004 LOUDOUN VA NWS EMPLOYEE
ON GROUND.
0612 PM TORNADO DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004 LOUDOUN VA NWS EMPLOYEE
ON GROUND.
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0625 PM TORNADO BRUNSWICK 39.32N 77.62W
09/17/2004 FREDERICK MD AMATEUR RADIO
ROOFS OFF. MAJOR TREE DAMAGE.
0630 PM TORNADO BOONSBORO 39.51N 77.66W
09/17/2004 WASHINGTON MD EMERGENCY MNGR
SEVERAL HOUSES DAMAGED BY FALLEN TREES.
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
0630 PM TORNADO LOVETTSVILLE 39.27N 77.64W
09/17/2004 LOUDOUN VA AMATEUR RADIO
JOHN WOLFORD AT ASH GEORGE TREES BLOCKING BRIDGE. RICKARD
ROAD NORTH OF MILLTOWN ROAD BLOCKED BY DOWNED TREES.
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
0755 PM TORNADO BUNKER HILL 39.33N 78.05W
09/17/2004 BERKELEY WV EMERGENCY MNGR
MOBILE HOMES DAMAGED.
0755 PM TORNADO INWOOD 39.35N 78.05W
09/17/2004 BERKELEY WV AMATEUR RADIO
I-81 BETWEEN INWOOD AND MARTINSBURG SHUT DOWN IN BOTH
DIRECTIONS DUE TO OVERTURNED CARS AND TRUCKS.
0800 PM FLASH FLOOD STEPHENS CITY 39.10N 78.22W
09/17/2004 FREDERICK VA COUNTY OFFICIAL
A FEW ROADS IMPASSABLE DUE TO HIGH WATER IN STEPHENS CITY
AND MIDDLETOWN
0800 PM FLASH FLOOD CAPON BRIDGE 39.30N 78.44W
09/17/2004 HAMPSHIRE WV COUNTY OFFICIAL
ROADS REPORTED WASHED OUT IN EASTERN SECTIONS OF
HAMPSHIRE COUNTY
0815 PM FLASH FLOOD FRONT ROYAL 38.92N 78.18W
09/17/2004 WARREN VA COUNTY OFFICIAL
NUMEROUS ROADS CLOSED DUE TO HIGH WATER
&&
SUMMARY OF REPORTS RECEIVED BY NWS STERLING THROUGH 845 PM THIS
EVENING.
STRONGVAZ041-042-180130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 PM EDT FRI SEP 17 2004 VAZ041-042-180130- FAUQUIER VA-LOUDOUN VA- 905 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM MOVING NORTH INTO WESTERN LOUDOUN COUNTY... AT 9:05 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTHWEST OF MIDDLEBURG IN NORTHERN FAUQUIER COUNTY...MOVING NORTH INTO WESTERN LOUDOUN COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. RESIDENTS IN THESE AREAS NEED TO STAY TUNED IN CASE A FUTURE WARNING IS ISSUED ROGOWSKI
MDZ016-180215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 945 PM EDT FRI SEP 17 2004 MDZ016-180215- CHARLES MD- 945 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM MOVING NORTH ACROSS CENTRAL CHARLES COUNTY... AT 9:45 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH ROTATION EAST OF LA PLATA...MOVING NORTH TOWARDS WHITE PLAINS AND ST CHARLES. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. RESIDENTS IN THESE AREAS NEED TO STAY TUNED IN CASE A FUTURE WARNING IS ISSUED ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 952 PM EDT FRI SEP 17 2004 MDZ009-180215- MONTGOMERY MD- 952 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM MOVING NORTH ACROSS WESTERN MONTGOMERY COUNTY... AT 9:52 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH ROTATION SOUTH OF THE TOWN OF NORTH POTOMAC...MOVING NORTH TOWARDS GAITHERSBURG...GERMANTOWN...AND INTERSTATE 270. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. RESIDENTS IN THESE AREAS NEED TO STAY TUNED IN CASE A FUTURE WARNING IS ISSUED ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 PM FLASH FLOOD DUMFRIES 38.57N 77.33W
09/17/2004 PRINCE WILLIAM VA COUNTY OFFICIAL
HIGH WATER REPORTED ON ROADS IN DUMFRIES AND WOODBRIDGE
&&
RDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO EARLYSVILLE 38.16N 78.48W
09/17/2004 ALBEMARLE VA BROADCAST MEDIA
TORNADO SIGHTED AT 315 PM.
&&
STRONGThe Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
2 flash flood. Local standard time, as filed.
Small streams and creeks overflowing their banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426003, 5426004.